Do you know anyone with chronic pain? Chronic Pain Syndrome is a common problem that is a major challenge to health-care providers because of its complex nature of poor etiology and poor response to therapy. Most consider ongoing pain of unknown cause that lasts from 3 to 6 months duration as diagnostic. A person may have two or more co-existing pain conditions or wide spread generalized pain.
Approximately 35% of Americans have some element of chronic pain, and approximately 50 million Americans are partially or totally disabled due to some type of chronic pain. Major effects on the patient’s life are depressed mood, fatigue, excessive use of drugs, dependent behavior, and disability.
Recently, researchers in Iran led by Dr. Mahnaz Abbasi studied 62 adult patients with chronic pain and treated them with 50,000 IU/week of vitamin D3 and 1,000 mg of calcium/day for 12 weeks. There was no placebo group.
Mahnaz Abbasi, Sima Hashemipour, Fatemeh Hajmanuchehri, Amir Mohammad Kazemifar. Is vitamin D deficiency associated with nonspecific musculoskeletal pain? Global Journal of Health Science, Vol 5, No 1 (2013).
At baseline, they found that 95% of the patients had levels less than 20 ng/ml. Then they found that 53 of the 62 patients (85.5%) with vitamin D deficiency responded to the proposed treatment and their pain scores diminished more than 60%. In 47 (75.8%) patients, the pain subsided completely. That is right: in three-fourths of the vitamin D deficient patients, the vitamin D “cured” their chronic pain.
Last year, Kate Saley of the Vitamin D Council wrote about this issue:
- RCT: Vitamin D improves musculoskeletal pain in non-Western immigrants. Posted on November 15, 2012 by Kate Saley
- Study: Vitamin D improves pain, sleep, and quality of life in chronic pain patients. Posted on June 30, 2012 by Kate Saley
I wrote about the pain of untreated vitamin D deficiency, which may be adult rickets in some instances, many years ago back in 2003:
Newsletter: Damage from vitamin D deficiency may be massive. Posted on December 21, 2003 by John Cannell, MD
It is easy to get discouraged with all those millions of people suffering and on narcotics. However, we will keep alerting people to the epidemic of vitamin D deficiency and the chronic pain that deficiency may cause.
Vitamin D is great to relieving paint. Over 30 studies have shown substantial pain relieve for more than 80% of the participants. I have found that I can get people into using vitamin D based on my prediction that taking enough vitamin D (typically 20,000 IU/day for a few weeks) will substantially eliminate their pain. So far it has worked every single time. After they get the strong quick positive feedback from pain reduction I tell them about the cofactors needed and how much less vitamin D is needed on an ongoing basis. More on vitamin D and chronic pain at http://is.gd/painvitamind.
Has anyone had any feedback from people taking vitamin D3 reporting tinnitus?
I have two people who say it is causing “pulsative hissing” and when they stop taking the vitamin D the tinnitus clears within 3 days. I am not sure if it is the D or whether the elevated D is interacting with something else they may be taking.
I didn’t find any research on vitamin D or hypercalcemia and tinnitus (ringing or hissing in the ears) with a quick search on pubmed. I’m curious if any of our members have experienced this?
You said “I am not sure if it is the D or whether the elevated D is interacting with something else they may be taking.” (I assume they are taking co-factors and that is not the issue.) I did not respond at first to see if you eventually asked if they were taking any kind of prescription medication and/or out of the ordinary over the counter supplements for example DHEA, pregnenolone etc. I would try and get more specific and post if it is OK. If they take thyroid medicine for hypothyroidism that may be it. You can get tinnitus if you are hypothyroid or if you have been taking medicine and start to get too much, I find amoungst other things it can affect my ears both ways. Vitamin D WILL cause a change in how much thyroid medicine you take, meaning you will need less.
I do not agree. Where is the proof that vitamin D3 means you should need less thyroid hormones?
For all who are hypothyroid? If you said iodine, i would agree.
There is book by Dan Hurley, entitled “Diabetes Rising.”
Mainly the focus of the book is on diabetes (hence the title)…on how sufficient Vitamin D intake can prevent diabetes.
However, there is intriguing information in the book leads me to think that perhaps Vitamin D can also help to prevent an autoimmune thyroid disorder, including possibly to restore the health of people with Graves’ Disease and Hashimoto’s Thyroiditis.
Here is one of the quotes from this chapter regarding Vitamin D:
“It’s a peacemaker in the immune system. It goes to where there’s an autoimmune attack, and will modulate or stop the attack.”
To me, this is an intriguing statement, which leads me to think that Vitamin D does more than just help prevent Diabetes.
So, let’s take this a step further shall we?
For people with an autoimmune thyroid disorder, wouldn’t you agree that having a DEFICIENCY in a necessary pro-hormone such as Vitamin…a nutrient that can help modulate or stop the body from attacking its own tissues…can be a pretty big factor?
I certainly think that raising 25(OH)D level to 80 ng/ml, and adding IODINE, will definitely reduce the amount of thyroid meds needed in the hypothyroid patient.
IMO (and of course open to debate)
Maybe I should have said “Vitamin D CAN cause instead of WILL cause”. It has happened to myself and three other of my family members and others have made this statement on the internet.
As for Iodine, it did not seem to help anyone in my family or make any difference when we took it so we stopped taking it. I do not know how to respond on that subject.
Except for the Iodine I agree with everything that Rita wrote above.
Anyone that I try and inform about Vitamin D I also caution that if they take any kind of prescription drug for a “problem” (ie thyroid, bloodpressure, diabetes etc) may then find that they need less of whatever medicine they are taking. I tell them to be “careful and be aware” for the exact reasons that Rita stated above.